Helped Over 500,000 patients with 98%+ satisfaction.

Connect & Get Personalized 1-to-1 Answers from Expert Doctors

DoctorSpring > Question Home

Medication for HBP without respiratory side effect.

Resolved Question:

For about 22 years, I took Clonidine for HBP and tolerated the side effects fairly well, with exception of sinus congestion that led me to have bronchitis 2-3 times a year. About a year ago, my GP switched me to Bystolic, which almost killed me with very severe URI side effects. I have stopped Bystolic and gone back to Clonidine. Still waiting for Bystolic side effects to fade.

Question: Are you aware of any BP meds you could recommend that do NOT have respiratory side effects? It would be great if the drug also did not cause ED, but I guess that would be too much to hope for.

Thanks,

Ron Waters

Category: Family Physician-GP

Ask Your Own Question

Category: Family Physician-GP
 21 Doctors Online

Hello Mr. Waters.
Thank you for your query at DoctorSpring.com.

I have noted your history and understand your concern.
URI, that is Upper Respiratory tract Infection is not a side effect of Bystolic.
If you are referring to something like difficulty in breathing, wheeze etc. following Bystolic use, it may mean an aggravation of an underlying Bronchospastic condition like asthma.
In such a case, calcium channel blockers like Nifedipine, Nicardipine or Amlodipine can be used. These are the first line drugs in hypertensives with asthma.

These can have ED as a side effect but that is uncommon.

However, if you were tolerating Clonidine and your BP was under control, you could continue with it.

I hope this was helpful. Feel free to ask queries.

Regards.


Patient replied :

Doctor,
I know that you doctors receive stipends and royalties from the Pharma big boys to support the sale of their drugs, but I did not ask you or pay you for a defense of Bystolic. I used the "URI" term simply as shorthand for all the respiratory problems I have suffered from taking Bystolic. You can look on any medical website on the internet and find the following side effects listed for Bystolic:
difficult or labored breathing
shortness of breath
tightness in the chest
unusual tiredness or weakness (from not being able to breath properly)
wheezing
cough
noisy breathing
troubled breathing
(that is, asthma like symptoms)
All those and more are just some of the side effects I have suffered from by taking Bystolic. For the past 3-4 months, I have been very sick with all these symptoms. I have seen my GP 4 times, taken 4 different rounds of meds (all different and all did not good), seen an ENT, seen a pulmonary specialist, a cardiologist, had an echocardogram, had CT scan of sinuses, had CT scan of lungs, had breathing tests, etc.(All with negative results.) The meds I have been prescribed ALL had side effects that are the same as my symptoms, in other words they made me worse. My condition did not improve until I stopped the Bystolic. I have experimented with my BP meds. I could take 1/2 a Bystolic right now, and I would be wheezing badly in two hours. The toxins in the drug have built up in my system over the last year.
So, I guess the correct answer for you to my question is "NO." You obviously don't know of any BP drugs that don't cause respiratory problems.Of the 3 your recommended, all 3 cause most or all of the following side effects: cough, wheezing, sore throat, stuffy nose, difficult or labored breathing, shortness of breath, tightness in the chest, etc. Sounds like a URI caused by prescription drug poisoning to me.
By the way, your response did not come in the "guaranteed" time I was promised by your website, so I would expect a refund of my payment.
Ron Waters



Hello,
NOTE : I am an Inhouse Physician and this query has been re assigned to Dr. Mayank Bhargava, MD.
Kindly see his reply below.

Thank you for your query.
I am Dr. Mayank and i have completely reviewed your case. I will also take this opportunity to apologise to you, that the earlier reply did not give you a convincing answer.
Now from my point of view, you tolerated Clonidine very well apart from the sinus congestion. Bystolic, a cardioprotective anti hypertensive is mostly given to hypertensive patients with heart failure. If you tolerated Clonidine well, then this switch over was not required. There are lots of studies showing that Nevibolol does cause respiratory depression, but nothing alarming still has come up. And also every individual reacts differently to the same drug. So it is quite possible that your respiratory issues flared up after Bystolic.
Though it entirely depends on your BP and other co morbidities like Type 2 DM, or Bronchial Asthma, there are some other safer medicines which are prescribed through out the world and has the least amount of side effects. There are medicines like Losartan ( ARBs ), Enalapril ( ACEIs ), and Calcium Channel Blockers as my colleauge suggested. Especially Enalapril/ Losartan are great choices, they also prevent cardiac remodelling, and are very effective drugs, with least amount of side effects. I use it for a lot of patients, and no one has ever reported any side effects to it, including ED.
Please let me know your entire medical history and any other relevant past treatment history and i will guide you further,

Regards.


Dr. Mayank Bhargava
Category: Family Physician-GP
Experience: 
Fellowship: Gastroenterology, Chotiram Hospital & Research centre, Indore, 2009
Residency: General Medicine, Rajasthan University Jaipur, 2008
Medical School:  MBBS, Rajasthan University Jaipur, 2004
Dr. Mayank Bhargava and 4 other Medical Specialists are ready to help you

Users who read this, also read:

Make informed and better medical decisions.

Join the 500,000 people who found a smarter, quicker way to get Answers, Recommendations & Expert Opinions.

Expert Doctors at fingertips

Recommendation on next step. Second-opinion.Multi-specialty.

Save Time

Average time for answers: 6 hours.

Save Money

$35 for typical specialist consult vs. $120 for a local appointment.

Free Follow-ups

Clarify, ask further questions for free in private conversation.

100% Satisfaction

Money back guarantee for the 1st reply. MEDNET Quality Board.

Start My Consultation

CHAT NOW

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in news